Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 97, NWS Albuquerque, NM

July 25, 2022Mora County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 25, 2022, 1:20 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2022, 1:20 PM MDT (19:20 UTC)
Expired
Jul 25, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 158 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS55 KABQ 251920
FFWABQ
NMC033-055-252230-
/O.NEW.KABQ.FF.W.0097.220725T1920Z-220725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
120 PM MDT Mon Jul 25 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South Central Taos County in north central New Mexico...
  Northwestern Mora County in northeastern New Mexico...

* Until 430 PM MDT.

* At 120 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. The expected rainfall rate is 1.5 inches in 1 hour. 
  Additional rainfall amounts up to 0.75 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall will impact Far northwest Hermits Peak Calf 
Canyon Burn Scar including Alamitos Creek, Rito Angostura, Piedra 
Creek, and the Rio Pueblo downstream through Tres Ritos, Vadito, and 
Picuris Pueblo. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tres Ritos, Vadito, Picuris Pueblo and Rio Lucio.

This includes the following highways...
	State Road 518 between Mile Markers 40 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3603 10555 3611 10560 3617 10567 3619 10572
      3621 10573 3620 10565 3616 10555 3619 10545
      3620 10540 3613 10542 3607 10542 3602 10547
      3602 10551

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.5 INCHES IN 1 HOUR

$$

44
2 follow-up statements
470 
WGUS75 KABQ 252139
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
339 PM MDT Mon Jul 25 2022

NMC033-055-252230-
/O.CON.KABQ.FF.W.0097.000000T0000Z-220725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
339 PM MDT Mon Jul 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL TAOS AND NORTHWESTERN MORA COUNTIES...

At 339 PM MDT, Doppler radar indicated light-to-moderate rain 
continuing across the warned area. Up to 1.2 inches of rain have 
fallen. Additional rainfall amounts up to 0.25 inches are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

Excessive rainfall over the burn scar will impact Far northwest 
Hermits Peak Calf Canyon Burn Scar including Alamitos Creek, Rito 
Angostura, Piedra Creek, and the Rio Pueblo downstream through Tres 
Ritos, Vadito, and Picuris Pueblo. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tres Ritos, Vadito, Picuris Pueblo and Rio Lucio.

This includes the following highways...
	State Road 518 between Mile Markers 40 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3603 10555 3611 10560 3617 10567 3619 10572
      3621 10573 3620 10565 3616 10555 3619 10545
      3620 10540 3613 10542 3607 10542 3602 10547
      3602 10551

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

44
810 
WGUS75 KABQ 252221
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
421 PM MDT Mon Jul 25 2022

NMC033-055-252231-
/O.EXP.KABQ.FF.W.0097.000000T0000Z-220725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
421 PM MDT Mon Jul 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL TAOS AND NORTHWESTERN MORA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Tuesday for 
portions of central, north central, and west central New Mexico.

LAT...LON 3603 10555 3611 10560 3617 10567 3619 10572
      3621 10573 3620 10565 3616 10555 3619 10545
      3620 10540 3613 10542 3607 10542 3602 10547
      3602 10551

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:20 AM MDT, 2 hours earlier.

Area forecast discussion, Jul 25, 11:20 AM MDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 AM MDT Mon Jul 25 2022

.AVIATION...
18Z TAF CYCLE
Cumulus is beginning to develop across the central and western high
terrain at this hour, indicating the early stages of thunderstorm
development. Greatest coverage of thunderstorms will favor areas
along and west of the central mountain chain with steering flow
tracking them in a slow, northerly direction. Localized MVFR
conditions due to heavy rain will be possible with the strongest
thunderstorms as will gusty winds and frequent lightning. Storms will
linger late into this evening, especially across western NM and will
likely not taper off until closer to 06Z.

15

&&

.PREV DISCUSSION...221 AM MDT Mon Jul 25 2022...
.SYNOPSIS...
For the next few days, high pressure will remain in a weakened state
in the upper levels of the atmosphere over New Mexico. Monsoon
moisture will stay in place over the state, and repeated rounds of
afternoon and evening showers and thunderstorms are expected each
day. Shower and thunderstorms will be concentrated over the higher
terrain of western and central New Mexico today with few, if any,
storms in the east central to southeastern plains. A moist front
could increase showers and thunderstorm activity over northeastern
New Mexico on Tuesday and periodically through the rest of the week,
and a few stray storms may begin expand into the east central plains.
Most showers and thunderstorms will drift very slowly while
producing heavy rainfall rates, and this will lead to locally heavy
rainfall and possible flash flooding, especially over recent wildfire
burn scars. Temperatures in northern and western parts of New Mexico
will stay slightly below normal this week with readings running near
to slightly above average in the east central to southeastern plains
early in the week before cooling some.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
The large scale pattern continues to show a large high pressure
system dominating the southern plains with NM under the western
periphery, while smaller meso-scale features are playing a
significant role in the day-to-day thunderstorm activity. One of
which will be a tongue of dry mid-level air acting to suppress
convection over the east-central and southeastern plains this
afternoon. The main tap of monsoon moisture remains over western NM,
and this will be the main area for Monday's crop of afternoon
storms. With skies clearing this morning, diurnal heating should
destabilize conditions fairly early allowing for CI to begin near
the 11am to noon hour over the central and western mountain chains.
Steering flow will be weak, but storm motions will generally be
south-to-north today, albeit slowly. While mountain areas will get
the first shot at thunderstorms today, surrounding valley locations
will get in on the action later in the afternoon with colliding
outflow boundaries taking storms into the evening hours. Numerical
models are also showing a deformation area setting up over western
NM late today, which is expected to keep thunderstorm activity going
well into the evening and overnight period through this part of the
state. With a robust and long duration round of storms today,
coupled with a juicy atmosphere and slower storm motions, localized
flash flooding will remain a concern today, especially over recent
burn scars. Therefore, another Flood Watch will be laid down to
cover the Black, Bear Trap, Cerro Pelado, Cook's Peak, Hermit's
Peak/Calf Canyon, and McBride burn scars with this forecast package.

Showers will persist the longest through western NM Monday night
thanks to the aforementioned deformation area. Tuesday will see
another robust crop of afternoon storms favoring central and western
NM. Weak south-to-north steering flow will keep the threat of
localized heavy rainfall causing flash flooding going. Lesser and
more isolated coverage of storms will exist over the eastern plains
again.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The pattern will be a slow-evolving one through the remainder of the
work week with the weakness in high pressure aloft remaining over
NM. An elongated extension from the Bermuda high will stretch across
the lower MS valley and occasionally as far west as TX. Over the
Great Basin a separate centroid of the high will be present. This
will ultimately keep near to above average moisture in place over NM
with storms in the southern tier of the state moving westbound while
northern cells propagate more northeastward or east northeastward as
the flow struggles to retain some semblance of anticyclonic curvature
over the state. Storms will favor the western and northern high
terrain through the end of the work week with scattered to
occasionally numerous cells still possible over the central and south
central high country. Periodic moist surface boundaries will enter
NM from the north, a recurring and almost seemingly semi-permanent
feature that will offer enhancements to convective initiation,
especially in north central to northeastern zones. Temperatures will
not undergo any large day-to-day swings in western and central zones
through the end of the work week, but eastern plains zones could see
a few degrees of cooling, especially by Friday.

By Saturday the westernmost extension of the Bermuda high will break
away and attempt to slide over NM while the Great Basin centroid
potentially creeps closer for a possible merger into Sunday and
Monday of next week. Rising pressure heights (by just a couple
decameters) might suppress storms slightly, but moisture would look
to remain readily available this weekend.

24/52

&&

.FIRE WEATHER...
No fire weather concerns through the forecast period. Abundant
monsoon moisture will keep daily rounds of afternoon storms favoring
central and western NM going each day. Meanwhile, the eastern plains
will remain mostly dry and hot. The main threat will be typical
hazards associated with any passing thunderstorm, and in particular
the threat of flash flooding from localized heavy rainfall over
recent burn scars. Otherwise, highs will be within five degrees of
normal, slightly below over western NM and slightly above through
the eastern plains. Recoveries will be good through eastern NM, and
excellent through western NM.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ208-211-214-215-226.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:55 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
Jul 24, 7:25 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley3 hr
Jul 24, 7:57 PM MDTSpecial Weather StatementABQMcKinley33 min
Jul 25, 12:22 AM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 2:24 AM MDTFlood WatchABQCatron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more22 hr
Jul 25, 1:03 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 25, 1:46 PM MDTSpecial Weather StatementABQMcKinley29 min
Jul 25, 1:54 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 2:03 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 25, 2:06 PM MDTSpecial Weather StatementABQLincoln24 min
Jul 25, 2:07 PM MDTSpecial Weather StatementABQLincoln23 min
Jul 25, 2:21 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr
Jul 25, 2:34 PM MDTFlash Flood WarningABQLincoln3 hr
Jul 25, 2:47 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 25, 3:17 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 3:26 PM MDTSpecial Weather StatementABQTorrance34 min
Jul 25, 3:47 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Taos4 hr
Jul 25, 4:02 PM MDTAreal Flood AdvisoryABQTorrance118 min
Jul 25, 4:11 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 25, 4:24 PM MDTSpecial Weather StatementABQ36 min
Jul 25, 4:44 PM MDTSpecial Weather StatementABQCatron31 min
Jul 25, 4:54 PM MDTSpecial Weather StatementABQ36 min
Jul 25, 4:59 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 25, 5:15 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 25, 5:32 PM MDTAreal Flood AdvisoryABQTorrance, Valencia3 hr
Jul 25, 5:39 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 25, 5:40 PM MDTAreal Flood AdvisoryABQLincoln110 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.